MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW DIA 6.5 X 35 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA 3 TITANIUM POLYAXIAL SCREW DIA 6.5 X 35 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 482316535
Medical Device Problem Code Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Injury (2348); No Known Impact Or Consequence To Patient (2692)
Date of Event 05/10/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2014 patient was implanted from t10 to iliac and 4 rods were deployed from t10 to l4 and 2 rods were deployed after l5.After the operation, the 2 rods were broken under l4.On (b)(6) 2018 a revision surgery was performed and the broken rods were removed and 4 rods were implanted.Loose s1 screws were exchanged with new 1mm thick screws.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Method: product history review, complaint history review, labelling review, risk assessment.Result: the reported event was confirmed via correspondence with the rep.The device was disposed at the hospital and is unavailable for evaluation.Manufacturing record review of the reported lot number did not identify any relevant issues.It is unknown if the patient fused, what their post op activity level was, and what their bone quality was.The devices were implanted for almost 4 years.The xia 3 surgical technique states "while the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials which are placed within the body for the potential fusion of the spine and reduction of pain.However, due to the many biological, mechanical and physicochemical factors which affect these devices but cannot be evaluated in vivo, the components cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone.Delayed union or nonunion: internal fixation appliances are load sharing devices which are used to obtain alignment until normal healing occurs.In the event that healing is delayed, does not occur, or failure to immobilize the delayed/nonunion results, the implant will be subject to excessive and repeated stresses which can eventually cause loosening, bending or fatigue fracture.The degree or success of union, loads produced by weight bearing, and activity levels will, among other conditions, dictate the longevity of the implant.If a nonunion develops or if the implants loosen, bend or break, the device(s) should be revised or removed immediately before serious injury occurs.Conclusion: as it is unknown whether the patient fused, and the device was implanted for almost 4 years, the most likely root cause is loosening due to length of implantation.Bone quality and patient post op activity may have also contributed to the event.

Brand Name
XIA 3 TITANIUM POLYAXIAL SCREW DIA 6.5 X 35 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7560667
Report Number3005525032-2018-00036
Device Sequence Number11078185
Product Code NKB
UDI-Device Identifier04546540562227
UDI-Public(01)04546540562227
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number482316535
Device Catalogue Number482316535
Device Lot NumberB47724
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/10/2018
Supplement Date Received by Manufacturer07/17/2018
Initial Report FDA Received Date06/01/2018
Supplement Report FDA Received Date08/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR